Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 73, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 3, 2009, 12:06 AM CDT for Clark County, Taylor County, Wisconsin. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2009, 12:06 AM CDT (05:06 UTC)
- Expired
- Aug 3, 2009, 12:47 AM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Clark County, WI, Taylor County, WI
The radar
The La Crosse radar (KARX), 154 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 12:10 AM CDT | HAIL 0.5 | 2 Ne Lublin, WI | |
| Aug 3, 12:12 AM CDT | TSTM WND DMG | 8 W Medford, WI | TREE DOWN ACROSS ROAD. EVENT TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 11:37 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 030506
SVRARX
WIC019-119-030600-
/O.NEW.KARX.SV.W.0073.090803T0506Z-090803T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1206 AM CDT MON AUG 3 2009
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLARK COUNTY IN CENTRAL WISCONSIN...
SOUTHERN TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN...
* UNTIL 100 AM CDT
* AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
ROUGHLY ALONG A LINE EXTENDING FROM 13 MILES WEST OF MEDFORD TO
THORP...MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MEDFORD AND OWEN AROUND 1225 AM...
DORCHESTER AROUND 1235 AM...
ABBOTSFORD AROUND 1240 AM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4519 9004 4512 9003 4512 9004 4512 9018
4503 9019 4503 9020 4503 9030 4490 9030
4482 9039 4493 9093 4503 9093 4524 9064
TIME...MOT...LOC 0506Z 285DEG 34KT 4515 9059 4498 9082
$$
AJ2 follow-up statements
000
WWUS53 KARX 030521
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1221 AM CDT MON AUG 3 2009
WIC019-119-030600-
/O.CON.KARX.SV.W.0073.000000T0000Z-090803T0600Z/
TAYLOR WI-CLARK WI-
1221 AM CDT MON AUG 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHERN CLARK AND SOUTHERN TAYLOR COUNTIES...
AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE ROUGHLY ALONG A LINE
EXTENDING FROM MEDFORD TO OWEN...MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
DORCHESTER AROUND 1230 AM...
ABBOTSFORD AROUND 1235 AM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN
WISCONSIN.
&&
LAT...LON 4509 9080 4522 9053 4519 9004 4512 9003
4512 9018 4503 9019 4503 9030 4490 9030
4482 9039 4493 9093 4503 9093
TIME...MOT...LOC 0521Z 287DEG 36KT 4510 9039 4493 9062
$$
AJ000
WWUS53 KARX 030547
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 AM CDT MON AUG 3 2009
WIC019-119-030556-
/O.CAN.KARX.SV.W.0073.000000T0000Z-090803T0600Z/
TAYLOR WI-CLARK WI-
1247 AM CDT MON AUG 3 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLARK AND SOUTHERN
TAYLOR COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN
WISCONSIN.
LAT...LON 4509 9080 4522 9053 4519 9004 4512 9003
4512 9018 4503 9019 4503 9030 4490 9030
4482 9039 4493 9093 4503 9093
TIME...MOT...LOC 0546Z 287DEG 36KT 4502 9005 4485 9028
$$
AJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:32 PM CDT, 9 hours 34 minutes earlier.
Area forecast discussion, Aug 2, 2:32 PM CDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 232 PM CDT SUN AUG 2 2009 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FAIRLY FAST NORTHWEST FLOW HAS SETUP ANOTHER RISK OF THUNDERSTORMS AND POSSIBLY SEVERE WEATHER AS SHORT WAVE TROUGH PASSES THROUGH NEXT 24 HOURS. FORECAST CHALLENGE IS HOW STRONG STORMS MIGHT BE LATER THIS EVENING AND THEN TIMING AS WAVE MOVES THROUGH FOR ADDITIONAL RAIN CHANCES ON MONDAY. SHORT WAVE IS MOVING OUT OF MONTANA AND INTO THE DAKOTAS THIS AFTERNOON. ASSOCIATED SURFACE LOW NEARLY INTO WESTERN MINNESOTA AS OF 02.18Z WITH STRONG SOUTHWEST LOW LEVEL FLOW AHEAD OF IT. LOW LEVEL MOISTURE VALUES ARE PRETTY MEEK BUT A NARROW RIBBON OF 60+ DEG F SURFACE DEW POINTS ARE STARTING TO ADVECT NORTHWARD AHEAD OF COLD FRONT. BETTER DEEP SHEAR IS EAST OR AHEAD OF THE MOISTURE AXIS BUT AS STRONG WARM AIR ADVECTION CONTINUES INTO THE EVENING... THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF LOW ALONG WARM FRONT AND THEN PUSH EAST. MUCAPE VALUES OF 1000 TO 2000 J/KG WILL HELP INITIATE STORMS BUT VALUES WILL LIKELY DROP OFF CLOSER TO THE MISSISSIPPI RIVER SO NOT SURE HOW MUCH STORMS WILL BE ABLE TO SUSTAIN THEMSELVES. 02.12Z LOCAL MESOSCALE WRF DEVELOPS BOWING SIGNATURE CONVECTION ALONG AND NORTH OF INTERSTATE 90 SO WILL HAVE TO BE WATCHED FOR POTENTIAL. IN CONJUNCTION WITH A SMALL SEVERE WEATHER RISK...HAVE BUMPED UP RAIN CHANCES MAINLY IN NORTHERN FORECAST AREAS TONIGHT WHICH IS AGAIN...MAINLY NORTH OF INTERSTATE 90. TIMING OF FRONTAL PASSAGE EARLY MONDAY MORNING PRECLUDES MUCH FOR A SEVERE WEATHER RISK. STRONGER CONVECTION LIKELY TO GROW SOUTH OF FORECAST AREA LATER IN THE DAY IN HIGHER INSTABILITY ENVIRONMENT. TRIED TO ADD SOME QUICKER TIMING TO RAIN PUSHING OUT THAT LED TO LOWER RAIN THREATS IN MANY AREAS. HAVE ALSO BOOSTED TEMPERATURES...ESPECIALLY AHEAD OF PASSING FRONT WITH SHORT WINDOW OF MAKING IT INTO THE 80S. ANOTHER SHORT WAVE TROUGH PASSES THROUGH NORTHERN GREAT LAKES ON TUESDAY BUT MOISTURE WILL BE LIMITED AND BEST DYAMICS STAY QUITE A WAYS NORTH. QUIET WEATHER SHOULD PREVAIL INTO MID WEEK...WITH MORE AT OR BELOW NORMAL TEMPERATURES. .LONG TERM...THURSDAY THROUGH SUNDAY MEDIUM RANGE GUIDANCE IN FAR BETTER AGREEMENT COMPARED TO 01.00Z RUNS...WHICH LEADS HIGHER CONFIDENCE IN OVERALL PATTERN SHIFT AND WARMING TREND. THIS WILL ALSO MEAN HIGHER RISKS OF CONVECTIVE SYSTEMS AND ASSOCIATED WITH THAT...UNCERTAINTY IN PLACEMENT AND TIMING OF THOSE. MEAN UPPER RIDGE WILL GRADUALLY SHIFT EAST DURING THIS PERIOD. SHORT WAVE TROUGH ENERGY PROGGED TO PUSH THROUGH THE GREAT LAKES ON THURSDAY. RIDGE STARTS TO TAKE CONTROL SHORTLY AFTER THAT SO LEFT RAIN THREAT IN FOR THURSDAY BUT WILL ATTEMPT TO TIME A DRY PERIOD AFTER THAT. HIGH PRESSURE SHOULD BE IN PLACE ACROSS THE NORTHERN U.S. ON FRIDAY BUT AS HEIGHTS CONTINUE TO BUILD...EXPECT STRONGER WARM FRONT TO DEVELOP TO THE SOUTHWEST. GUIDANCE SUGGESTS STRONG LOW LEVEL WARM AIR ADVECTION HEADED INTO SATURDAY SO HAVE CONTINUED DAY BY DAY RAMP OF WARMER TEMPERATURES. 02.00Z ECMWF AND 02.06Z GFS/DGEX SOLUTIONS IN GOOD AGREEMENT SWINGING TROUGH THAT COMES IN FROM THE WEST COAST NORTHEAST AND TAKES IT FARTHER NORTH NOW THAN EVEN EARLIER SOLUTIONS. HARD TO DETERMINE AT THIS POINT WHERE ANY MCS ACTIVITY THAT FORMS LATE FRIDAY MAY FORM...AND THEN HOW THAT MAY INFLUENCE ANY REDEVELOPMENT ON SATURDAY...ESPECIALLY AS DYNAMICS SHIFT NORTH. AT THIS POINT WILL HAVE TO KEEP RESPECTABLE CHANCES OF THUNDERSTORMS IN NEARLY EVERY PERIOD AS DETAILS CAN BE ADDED IN LATER. MAY DAMPEN HIGH TEMPERATURES A BIT GIVEN POSSIBLE MCS ACTIVITY BUT COULD EASILY PUSH 90 DEGREES IN MANY AREAS IF CAP BUILDS IN AND THUNDERSTORM ACTIVITY SHIFTS NORTH...ESPECIALLY NO SATURDAY. && .AVIATION...TONIGHT THROUGH MONDAY A WEAK AREA OF LOW PRESSURE WILL TRACK EAST FROM THE DAKOTAS INTO NORTHERN WI TONIGHT. AS IT DOES...IT WILL PUSH A WARM FRONT ALONG WITH MORE MOIST AND UNSTABLE AIR INTO THE AREA FOR SCATTERED SHOWERS AND A FEW THUNDERSTORMS. THE HIGHEST PROBABILITY OF THIS OCCURING APPEARS TO BE ALONG AND NORTH OF THE I-90/94 CORRIDOR. CLOUDS WILL BE ACCAS VARIETY WITH A BROKEN DECK AOA 9KFT AT KRST/KLSE TAF SITES AFTER 03.00Z. DUE TO THE ANTICIPATED SCATTERED NATURE OF THE SHRA/TS ACTIVITY OUT OF THIS ACCAS...OPTED TO GO WITH A VCSH/CB REMARK IN THE TAFS FOR NOW IN AFTER 03.03Z. THE LOW WILL CONTINUE TO TRACK ACROSS THE U.P. OF MI MONDAY AND WILL DRAG A COLD FRONT THROUGH THE TAF SITES AFTER 03.15Z. THIS WILL RESULT IN SCATTERING CLOUDS AND WINDS SHIFTING TOWARD A WESTERLY DIRECTION. THERE WILL BE A CHANCE FOR SOME REDEVELOPMENT ALONG THE COLD FRONTAL BOUNDARY AS IT SINKS THROUGH SOUTHERN WI/NORTHEAST IA...BUT BELIEVE SHRA/TS CHANCES WILL REMAIN MAINLY SOUTH OF THE AREA. OTHERWISE...VFR CONDITIONS EXPECTED THROUGH MONDAY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...SHEA AVIATION..........DAS
Hazardous weather outlook, Aug 2, 1:50 PM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK ...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE WI 150 PM CDT SUN AUG 2 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-031100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 150 PM CDT SUN AUG 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT LOW PRESSURE WILL TRACK FROM EASTERN SOUTH DAKOTA INTO NORTHERN WISCONSIN TONIGHT. THIS WILL PULL MORE MOIST AND INCREASINGLY UNSTABLE AIR INTO THE REGION AND WILL PRODUCE SCATTERED THUNDERSTORMS. RIGHT NOW...IT APPEARS MOST OF THIS THUNDERSTORM ACTIVITY WILL BE FOCUSED ALONG AND NORTH OF THE INTERSTATE 90 CORRIDOR. THERE IS A SLIGHT CHANCE THAT A FEW OF THE STORMS MAY APPROACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT. AGAIN...THE MAIN SEVERE THREAT AREA APPEARS TO BE ALONG AND NORTH OF THE INTERSTATE 90 CORRIDOR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...A COLD FRONT WILL PRODUCE A CONTINUED CHANCE OF THUNDERSTORMS ACROSS SOUTHERN WISCONSIN INTO NORTHEAST IOWA. HOWEVER...IT APPEARS ANY SEVERE THREAT WILL REMAIN SOUTH OF THE AREA. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT THROUGH SATURDAY. AT THIS TIME...IT IS TOO EARLY TO ASCERTAIN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION ACROSS MOST OF THE AREA WILL LIKELY NOT BE NEEDED. HOWEVER...SPOTTERS NORTH OF INTERSTATE 90 MAY WANT TO MONITOR THE WEATHER TONIGHT FOR POSSIBLE ACTIVATION. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS/BOYNE
In the hours before
Special weather statement, Aug 2, 9:12 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 912 PM CDT SUN AUG 2 2009 WIZ017-030315- TAYLOR- 912 PM CDT SUN AUG 2 2009 AT 907 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER THE TAYLOR COUNTY AIRPORT. SMALL HAIL AND GUSTY WINDS WERE REPORTED BY THE TAYLOR COUNTY SHERIFF. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN WILL CONTINUE TO ACCOMPANY THIS STRONG THUNDERSTORM AS IT MOVES EAST AT 30 MPH. LOCATIONS THAT MAY BE AFFECTED INCLUDE... STETSONVILLE AND GOODRICH. LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM. MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN. AJ
Special weather statement, Aug 2, 9:57 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 957 PM CDT SUN AUG 2 2009 WIZ017-030400- TAYLOR- 957 PM CDT SUN AUG 2 2009 AT 955 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER JUMP RIVER...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THIS STRONG THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... KATHRYN LAKE...PERKINSTOWN...NORTH TWIN LAKE...MEDFORD...THE MONDEAUX FLOWAGE AND ESADORE LAKE. LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM. MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN. AJ
Special weather statement, Aug 2, 10:58 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1058 PM CDT SUN AUG 2 2009 WIZ017-030500- TAYLOR- 1058 PM CDT SUN AUG 2 2009 AT 1054 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 28 MILES NORTHWEST OF JUMP RIVER TO 31 MILES WEST OF DONALD...MOVING SOUTHEAST AT 30 MPH. SMALL HAIL AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THESE STRONG THUNDERSTORMS. ANOTHER AREA OF THUNDERSTORMS WERE LOCATED 5 MILES NORTHWEST OF JUMP RIVER...MOVING SOUTHEAST AT 20 MPH. TORRENTIAL DOWNPOURS MAY ACCOMPANY THESE STORMS. LOCATIONS THAT MAY BE AFFECTED INCLUDE... DONALD...JUMP RIVER...HANNIBAL...PERKINSTOWN AND ESADORE LAKE. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. AJ
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:54 PM CDT | Areal Flood Advisory | ARX | Taylor | 3 hr |
| Aug 3, 3:48 AM CDT | Areal Flood Advisory | ARX | Adams, Juneau, Monroe | 119 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.